Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Albuquerque, NM

June 24, 2017Cibola County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2017, 1:24 PM MST for Cibola County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 1:24 PM MST (20:24 UTC)
Expired
Jun 24, 2017, 2:15 PM MST
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS55 KABQ 242024
SVRABQ
NMC006-242115-
/O.NEW.KABQ.SV.W.0191.170624T2024Z-170624T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
224 PM MDT SAT JUN 24 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central Cibola County in west central New Mexico...

* Until 315 PM MDT.

* At 224 PM MDT, a severe thunderstorm was located 20 miles southwest
  of Acoma Pueblo, or 30 miles south of Grants, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Cibola County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3461 10794 3479 10796 3486 10770 3459 10767
TIME...MOT...LOC 2024Z 264DEG 4KT 3472 10787 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
699 
WWUS55 KABQ 242044
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
244 PM MDT SAT JUN 24 2017

NMC006-242115-
/O.CON.KABQ.SV.W.0191.000000T0000Z-170624T2115Z/
Cibola-
244 PM MDT SAT JUN 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTH CENTRAL CIBOLA COUNTY...

At 243 PM MDT, a severe thunderstorm was located 18 miles southwest 
of Acoma Pueblo, or 29 miles south of Grants, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Cibola County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3461 10791 3480 10794 3482 10786 3485 10770
      3462 10767
TIME...MOT...LOC 2043Z 262DEG 17KT 3472 10784 

HAIL...1.00IN
WIND...60MPH
 
$$
186 
WWUS55 KABQ 242106
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
306 PM MDT SAT JUN 24 2017

NMC006-242115-
/O.EXP.KABQ.SV.W.0191.000000T0000Z-170624T2115Z/
Cibola-
306 PM MDT SAT JUN 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CIBOLA COUNTY
WILL EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3461 10791 3480 10794 3482 10786 3485 10770
      3462 10767
TIME...MOT...LOC 2105Z 264DEG 4KT 3472 10781 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:06 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 11:06 AM MST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1206 PM MDT Sat Jun 24 2017

.AVIATION...
18Z TAF CYCLE
A few patches of low VFR and MVFR ceilings should linger across the
eastern plains into the late afternoon as moist SELY low level flow
persists. Then, widespread low clouds are again expected E of the
central mountain chain (and possibly into SAF) tonight. Mesoscale
models depict mainly scattered showers and thunderstorms forming over
the mountains and drifting over adjacent lowlands this afternoon.
The cool airmass behind last evening's back door cold front will
probably take a while to destabilize, especially across the eastern
plains where stubborn low clouds persist. Convection may not drift
into the central valley until late this afternoon, and into the
eastern plains until this evening.

44

&&

.PREV DISCUSSION...337 AM MDT Sat Jun 24 2017...
.SYNOPSIS...
A cold front has invaded New Mexico. Most of the state is expected
to observe cooler temperatures, although areas in far western and
northwestern New Mexico will still observe warm to hot temperatures
this afternoon. Moisture has also accompanied the arrival of the
front, and this will set the stage for isolated to scattered showers,
primarily between the Continental Divide and the central mountain
chain of New Mexico with storms being most numerous near the west
central to southwestern mountains and highlands. A few storms could
turn strong to perhaps severe with heavy downpours, hail, and gusty
winds. Another round of storms will develop on Sunday with storms
expected to be more numerous and again strong to severe in some
locales. Thunderstorms will be possible again on Monday, initiating
between the Continental Divide and the central mountain chain with
some scattered storms eventually rolling into the plains of eastern
New Mexico in the evening. Less storm coverage is expected Tuesday.

&&

.DISCUSSION...
Cold front has advanced west of the Continental Divide, through
Farmington, Grants, and Quemado, but not yet through Gallup. As
expected, dewpoints have surged upward with the frontal passage while
temperatures cooled and gusty winds accelerated through gaps/canyons
within the central mountain chain. Low clouds have developed along
the east faces of the central mountain chain in the moist, upslope
flow with some broken to overcast skies also extending into the east
central to northeastern plains of NM, but cloud bases are notably
higher there. The cloud cover in the eastern half of the forecast
area should gradually diminish into the late morning and early
afternoon, but the stable temperature lapse rates aloft over the
plains should keep thunder at bay through the afternoon. Therefore,
the focus for convective initiation will be over the west central to
southwestern highlands this afternoon.

As westerly surface flow in AZ tries to nudge back into far western
and northwestern NM this afternoon, an axis of surface convergence
should set up just west of the divide with upslope aiding on the east
faces of the surrounding mountains. Healthy dewpoints in the 50's
will be juxtaposed over the divide with steep lapse rates and CAPE
exceeding 1500 J/kg near the upslope and surface convergence areas.
In addition, the northwesterly flow aloft will yield excellent
directional shear, and hence some strong to perhaps severe cells are
expected to take shape through the afternoon and early evening.
Storms should propagate east southeastward into the middle to lower
Rio Grande valley with secondary areas of storms possible over the
Jemez and potentially even the central mountain chain late in the
afternoon toward the evening. The northwestern plateau and far
western zones will see temperatures rise above average by a few ticks
while the eastern plains stay 10 to 20 degrees below climatology for
late June.

Tonight's forecast is a tricky one, particularly for the eastern
zones. Most forecast models all paint substantial QPF over the
eastern plains, particularly the northeastern plains...all models,
except the NAM which paints a much more stable picture. The NAM is
certainly an outlier, but some credence could be given to its
solution if cloudy conditions persist and keep temperature lapse
rates more stable with a pronounced warm air inversion revealed on
forecast soundings. Still, the other model members could also pan
out with east southeasterly upslope feeding inflow to storms that
propagate east southeastward off of the central mountain chain. Have
left scattered POPs in the plains overnight tonight, but this
remains a low confidence aspect of the forecast.

Into Sunday, a more active convection day is forecast with the high
terrain of the Continental Divide again being a likely first candidate
for initiation and the central mountain chain coming in second.
Surface winds would veer slightly, but this still should enable a
surface convergence area to set up over the divide with a hint of
upslope still present over the east faces of the central mountain
chain. Again strong to possibly severe cells would be possible with
storms expected to fill into the plains toward early evening and the
overnight.

Monday's crop of storms appears to be healthy, but not quite as
widespread or numerous as on Sunday. Still, with storms again
initiating between the divide and the central mountain chain, there
will be potential for a few strong cells. Scattered storms would also
be possible in the plains, just likely initiating later than their
high terrain counterparts.

Tuesday, the coverage begins to decrease some, but the drier air
should really entrain into the forecast area on Wednesday, shutting
down storm chances for most zones. Temperatures would rebound in the
drier air mass with all areas reaching within a few degrees of
seasonal averages by mid week.

52

&&

.FIRE WEATHER...
A vast majority of the area east of the Divide will see humidities
trend significantly higher as compared to Friday. However, areas
near Farmington to Gallup to Zuni can expect several hours of single
digit RH where west-northwest winds could gust 15-25 mph vicinity of
the higher terrain.  This moistening courtesy of a backdoor front
that will reach the Continental Divide near or shortly after
daybreak. Easterly push may ooze a little farther west toward the
NM/AZ line in locally favored corridors (e.g. Fence Lake, Zuni,
Gallup), before stalling and gradually mixing back eastward this
afternoon beneath a modest northwest flow aloft.

As the day progresses, sharpening west-east moisture and thermal
gradients amidst strong turning of wind with height will create a
very favorable environment for strong/severe storms east of the
Divide toward the Rio Grande Valley 2-9pm. Areas along/south of I-40
and west of the RGV as well as the Jemez Mountains to near Santa Fe
look to become the most unstable although isolated strong/severe
storms cannot be ruled out anywhere from the Divide to the east
slopes of the central mountain chain. Meanwhile, below average
temperatures, mostly in the 70s, and considerable low clouds across
the eastern plains will greatly limit thunderstorm potential and
result in poor vent rates.

Sunday and Monday promises to be more active across the area. Ample
moisture to remain in place while boundary layer warming promotes
better storm chances central mountain chain eastward. Scattered to
numerous showers and thunderstorms are expected east of the Divide
to the RGV where several strong/severe storms appear likely. The
Four Corners will remain the driest and least active.

Increasing influence from mid-level westerlies as the day progresses
Tuesday, especially the northwest third or so.  Sufficient moisture
to support isolated to scattered storms central and east but overall
coverage trending downward as compared to Monday.  Even drier
areawide Wednesday-Thursday with min RH values in the single digits
to lower teens for all but the far east. Deeply mixed boundary layer
during this mid-week drying episode to support moderately strong
westerly winds for the higher terrain as well as much of the
northeast owing to lee side troughing.  Next backdoor cold front
forecast to push south and west Thursday night into Friday with
perhaps a stronger one for next weekend. Neither of these fronts
will be nearly as strong as the current one, with impacts mainly
central mountain chain east. kj

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 24, 3:32 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Sat Jun 24 2017

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Sat Jun 24 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms will initiate over the higher terrain of the
Continental Divide this afternoon, and also the central mountain
chain of New Mexico. Some strong to possibly severe storms can be
expected as activity moves east southeast into the Rio Grande. Storms
may then fill into portions of the eastern plains of New Mexico
tonight. Heavy downpours, gusty downburst winds, and hail will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms will be possible again on Sunday, generally
from the Continental Divide eastward into the plains. Heavy
downpours, gusty downburst winds, and hail will again be the primary
threats. A threat for strong to severe storms will likley occur again
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, gusty winds, or heavy
rainfall through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Jun 24, 12:21 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
121 PM MDT SAT JUN 24 2017

NMZ506-508-241945-
Southwest Mountains-West Central Mountains-
121 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Datil, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamo.

&&

LAT...LON 3422 10791 3440 10798 3455 10762 3429 10751
TIME...MOT...LOC 1921Z 251DEG 19KT 3434 10786
Special weather statement, Jun 24, 1:03 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT SAT JUN 24 2017

NMZ508-242030-
Southwest Mountains-
203 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST
CENTRAL CATRON COUNTIES UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm
about 5 miles southeast of Datil, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Socorro and east central Catron Counties.

&&

LAT...LON 3411 10791 3417 10770 3390 10753 3382 10793
TIME...MOT...LOC 2002Z 341DEG 15KT 3407 10778
Special weather statement, Jun 24, 1:13 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT SAT JUN 24 2017

NMZ506-242045-
West Central Mountains-
213 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND
NORTHEASTERN CATRON COUNTIES UNTIL 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Acoma Pueblo, or 31 miles south of Grants, moving
southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cibola and northeastern Catron Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3462 10800 3481 10790 3476 10763 3449 10778
TIME...MOT...LOC 2013Z 294DEG 5KT 3470 10787

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:15 AM MSTSpecial Weather StatementABQChaves60 min
Jun 24, 12:51 AM MSTSpecial Weather StatementABQChaves54 min
Jun 24, 12:21 PM MSTSpecial Weather StatementABQ24 min
Jun 24, 12:30 PM MSTSevere Thunderstorm WarningABQCatron, Socorro45 min
Jun 24, 1:03 PM MSTSpecial Weather StatementABQ27 min
Jun 24, 1:13 PM MSTSpecial Weather StatementABQCibola32 min
Jun 24, 1:26 PM MSTSevere Thunderstorm WarningABQCatron, Cibola29 min
Jun 24, 1:47 PM MSTSpecial Weather StatementABQCatron28 min
Jun 24, 1:49 PM MSTSpecial Weather StatementABQSocorro26 min
Jun 24, 1:54 PM MSTSevere Thunderstorm WarningABQCatron, Socorro51 min
Jun 24, 3:20 PM MSTSpecial Weather StatementABQSocorro25 min
Jun 24, 3:44 PM MSTSpecial Weather StatementABQSocorro46 min
Jun 24, 3:52 PM MSTSpecial Weather StatementABQLos Alamos38 min
Jun 24, 4:01 PM MSTSevere Thunderstorm WarningABQLincoln, Socorro44 min
Jun 24, 4:26 PM MSTSpecial Weather StatementABQSanta Fe49 min
Jun 24, 4:56 PM MSTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.